Women who are taking postmenopausal hormone replacement therapy are at increased risk of developing systemic lupus erythematosus. The risk increases as the length of time the hormones are taken increases. (Arthritis and Rheumatism 37(Suppl 9)S211, September 1994) Copyright 1994 Phylis Austin
Archive for the ‘Medications’ Category
Hydrochlorothiazide diuretics may induce lupus erythematosus in sensitive individuals according to a report from the University of Louisville School of Medicine.
An earlier report in the medical literature reported that PUVA therapy for psoriasis may induce lupus erythematosus. Several other medications, including griseofulvin and sulfasalazine have been associated with lupus, and some wonder if the sulfonylureas, which are often used in diabetes, may not also induce lupus. (Internal Medicine News 24(1)34, January 1-14, 1991) A total vegetarian diet has been reported helpful in lupus, instituted after seven to ten days of total fasting. (Medical Tribune, June 11, 1992, p. 32) Copyright Phylis 1992 Austin
Aspirin may cause asthma attacks in sensitive individuals. A single tablet of aspirin caused significant small airway obstruction in some children with chronic asthma. The attacks occurred within minutes, or as a long as two hours after taking the aspirin. (Medical Tribune, January 22, 1975) Copyright 1975 Phylis Austin
Asthmatics are often given medication by inhalers to relieve bronchospasm (contraction of the smooth muscles of the walls of the bronchi and bronchioles, which narrows the respiratory airways). Some asthmatics react adversely to some of the inert ingredients or propellent gases the inhalers contain, and suffer worsening of the symptoms the medication is given for. (Annals of Allergy 55:25-27, July, 1985) Copyright 1985 Phylis Austin
Women who suffer asthma and utilize asthma medications during pregnancy are at increased risk of preterm labor. (Epidemiology 4(2)143-150, March 1993) Copyright 1993 Phylis Austin